Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Med Sci. 1996 Feb;311(2):84-5.

Case report: severe hyperkalemia in a geriatric patient receiving standard doses of trimethoprim-sulfamethoxazole.

Author information

1
Nephrology Division, Department of Medicine, Staten Island University Hospital, New York, USA.

Abstract

A case is reported of a 96-year-old woman with congestive heart failure, hypertension, and chronic obstructive pulmonary disease who presented with altered mental status and severe hyperkalemia, a serum potassium 9.3 meq/L, and electrocardiograph changes. The patient was discharged 1 week prior, with a normal serum potassium, receiving trimethoprim-sulfamethoxazole for urinary tract infection and pneumonia. Serum potassium measurements returned to normal after discontinuation of the drug. Other causes of hyperkalemia were ruled out. Mild hyperkalemia due to trimethoprim-sulfamethoxazole was first reported in 1983 in a 69-year-old woman in whom leukemia with leukopenia developed. In literature to date, mild hyperkalemia in younger geriatric patients has been described. Trimethoprim is thought to act by inhibiting amiloride sensitive sodium channels in the distal nephron and impairing renal potassium secretion in a dose dependent manner. The authors report the case, review the literature, and discuss age-related reduction in renal function as a possible etiology.

PMID:
8615380
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center